• Taxol and depression.

    Asked by Valentinegirl on Monday, October 15, 2012

    Taxol and depression.

    I had a mastectomy/reconstruction in May, and then began chemo in June. I tolerated 4 AC treatments really well, and through all of this kept a positive attitude. Since I started on Taxol, I have gotten terrible pains in my legs on the days following treatment, and also have some neuropathy. Even more concerning is the fact that I have been feeling increasingly depressed. I am making myself go to work and care for my 6 y/o, but it has been an effort to motivate myself. I feel sad and am crying more often. This is not like me, and I am concerned that the taxol is altering my chemistry and causing a depression. Has anyone else experienced this?

    13 Answers from the Community

    13 answers
    • lynn1950's Avatar

      I was on the dose dense regimen as well. I did get depressed, but it was a little later in the game, so I don't know if the taxol was a factor. However, it WAS important to get my depression treated. It is such a tough thing to go through. Thank goodness you recognize it for what it is. No matter what the cause, there is much that you can do. Counseling and medication helped me the most at first. But meditation , music, and yoga helped in the long run. Try to keep yourself as active as you can and do something nice for yourself. I am sending you a cyberhug and assurances that it does get better.

      about 4 years ago
    • SueRae1's Avatar

      feeling depressed during treatment is normal (if anything about cancer can be considered normal). I was doing ok on Taxol, from May-July - I was switched to Gemcitabine and Carboplatin in July, and things have been getting worse. I am seeing a therapist who specializes in breast cancer issues, I signed up for a clinical trail two years ago when I was first diagnosed, and am able to get follow up sessions with the person I saw for 6 months. I also asked my Oncologist for the name of a Psychologist who deals with cancer patients. I am schedule for a pharma consolation next week.

      about 4 years ago
    • Nancebeth's Avatar

      I was doing okay through my chemo (CMF) but started feeling irritable and cranky and somewhat depressed when I started the Tamoxifen. I see a therapist every other week and it helps a lot. I wil start going to support group here as soon as I find one that meets my needs. Good luck.

      about 4 years ago
    • Peroll's Avatar

      Many types of chemo are known to cause depression. They affect the seretonin levels in the brain which causes depression. It is completely a chemical process and not your fault. I have found that most oncoogists do not mention this side effect and a lot apparenty are not trained to whach for it. The good new is that there are a number of meds that can treat the chemical imbalance and take care of the drepression. Please call your oncologist and let him know so you can get treated as soon as possible, the meds take a few days to kick in and work.

      about 4 years ago
    • Cindy's Avatar

      With Taxol, I had the leg pains, neuropathy, etc. but didn't get depressed. I do believe that it affected my mood because I did feel somewhat edgy and agitated after and/or during some of my latter chemo treatments.

      about 4 years ago
    • karen1956's Avatar

      I didn't have depression on chemo, but I did on the AI's.....I think we all react differently to the Dx...I think for me I was on auto pilot through Dx and Tx...its after I was done that I fell apart. As your cancer center to refer you to someone to help.....Sending you hugs....

      about 4 years ago
    • princess123's Avatar

      I was on Taxol and did have the neuropathy. I did not have a problem with depression. There is help with this through the American Cancer Soc. Just pull it up online. Good luck.

      about 4 years ago
    • carm's Avatar

      Hello Valentinegirl, my name is Carm and I am an oncology/end of life nurse. The best way to get the answer you seek is to go to the website called chemotherapyadvisor.com and there it will tell you all about the treatments and side effects. Book mark this site, it is so valuable. It is a free site to join and will really benefit as you progress through your journey with this disease. Best of luck to you, Carm.

      about 4 years ago
    • Ivy's Avatar

      I had six taxol/carboplatin infusions, and yes, taxol does cause both anxiety and depression. This is doubly unfortunate, because having a cancer diagnosis and undergoing the difficulty of treatment is reason enough to be anxious and depressed. Then the medicine they give you intensifies this problem. I found that almost anything would make me cry, and I took anxiety medicine to get through all the appointments and treatments. Now that I'm finished with chemo for 7 weeks, I do notice that all this is fading away. My doctor did recognize the anxiety and prescribed medication, but although I saw 2 different, excellent oncologists and many specialist nurses, no one ever mentioned the possibility of this side effect. I found that the oncologists don't really pay attention to side effects unless they are possibly life-threatening, and to me, that is a grave error in their training and their practice. Quality of life issues are as important as life itself.

      In my research on taxol, I did find one study that said about 2/3 of patients on taxol become more anxious and depressed. The topic hasn't been studied as much as it should be.

      Regarding the pains in the legs and feet, taxol/carboplatin is guilty as charged there, too, although I never knew for sure which drug caused it. Make sure your doctor gives you prescription pain killers for this. I usually took Tylenol during the day and prescription drugs so that I could sleep at night. I felt I weathered it all pretty well until the toes got numb, and this neuropathy has not gone away. (I did take L-glutamine and alpha-lipoic acid, too, so perhaps it might have been worse if not for these. Both are recommended in the book "The Chemotherapy Survival Guide," which was one of the better publications that I purchased.)

      Get whatever help you can, and hang in there. It will pass, thank goodness! Good luck and I hope you can stay stable while you finish all your treatments.

      about 4 years ago
    • bccage's Avatar

      I also was on Taxol & had leg cramps...doc recommend tonic water & banana, so each morning I drank a glass of tonic water, plus ate a banana. No more cramps. I didn't notice depression but I was weak & didn't want to do much. Be good to yourself.

      about 4 years ago
    • Sunnydays' Avatar

      Finished 4 rounds of Taxol last June. So, almost 18 months post-treatment, I can say the leg cramping (which was especially uncomfortable in the evenings, and leg twitching all night) has significantly reduced. I've done a lot of walking - both to heal my spirit and my body. Walking outside is easy and helped me so much. My prayers are with you that in a few months you'll feel so much better!

      about 4 years ago
    • debco148's Avatar

      Hi Val.. I had terrible pain and neuropathy after one treatment. Please talk to you oncologist. Yes, it may change things, but will get better. My onc told be to take 200mg B6 daily for neuropathy and it does help. Only your doctor can tell you what is right for you and your stage of treatment and what you need. Thinking of you and wishing you the best!

      about 4 years ago
    • MarnieC's Avatar

      Hi Valentinegirl - I'm sorry you're having to deal with depression, along with everything else. It's my opinion that all those chemicals do indeed create some depression but there's also something called chemo fatigue which prompted me to write an article recently (to explain): http://marnieclark.com/fatigue-and-cancer-how-long-is-this-chemo-fatigue-going-to-last/
      I hope this helps you in some small way. Sending hugs from Denver!

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.